Tennessee, 2008

Strong Wind in Tennessee, February 17, 2008

February 17, 2008 · NWS OHX · 1 event in 1 county or zone

Strong gusty gradient winds knocked down some power lines in Cumberland County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Strong gusty gradient winds knocked down some power lines in Cumberland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 17, 3:30 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Feb 17, 3:30 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
330 AM CST SUN FEB 17 2008

.SHORT TERM...
LATEST ANALYSIS SHOWING SFC LOW ACROSS SOUTHWEST MO THIS MORNING...WITH
AN ACTIVE FRONTAL BOUNDARY EXTENDING SOUTHWARD DOWN INTO LA...AND A
SECONDARY CONTINENTAL COLD FRONT ACROSS THE CENTRAL PLAINS. ASSOCIATED
WARM FRONT IS CURRENTLY LIFTING ACROSS THE CWA...WHICH IS JUST NORTH OF
BNA TO NEAR CSV DOWN INTO NORTHWEST GA. CLOSED UPPER LOW NOW JUST SOUTHWEST
OF SFC LOW WORKING ACROSS EASTERN OK.

THESE FEATURES WILL WORK RAPIDLY NORTHEAST TODAY...REACHING THE GREAT
LAKES BY DAYS END. THIS WILL DRAG WARM FRONT WELL NORTH...WHILE FIRST
BOUNDARY AND ACCOMPANYING DEEP MOISTURE MOVE ACROSS THE AREA LATER THIS
MORNING AND EARLY AFTERNOON EAST. WHILE UVV PEAKING WITH PASSING BOUNDARY
...BEST INSTABILITY LOOKS TO STAY JUST SOUTH. ISOLATED THUNDERSTORMS ARE
EXPECTED TO DEVELOP BUT SEVERE POTENTIAL SEEMINGLY SMALL AND MAINLY
ACROSS EXTREME SOUTH ALTHOUGH SOME HAILERS ARE POSSIBLE WITH STEEPENING
LAPSE RATE TOWARD MIDDAY. GRADIENT WIND HOWEVER MAY BE PROBLEM AS GUSTS
LATER TODAY EXPECTED TO REACH OR EXCEED 40 MPH. THUS WILL CONTINUE WIND
ADVISORY THROUGH 00Z MON. WIDESPREAD PCPN THIS MORNING WILL BECOME SCATTERED
THIS AFTERNOON AS DRY SLOT MOVES IN AHEAD OF CONTINENTAL COLD FRONT...
WHICH PUSHED BY EARLY THIS EVENING.

MUCH COLDER AIRMASS MOVES INTO THE CWA TONIGHT BUT THIS PROCESS SEEMS
LITTLE SLOWER. ADDITIONALLY MOISTURE CONTENT NOT ALL THAT IMPRESSIVE
THUS EXPECT PCPN TO BE MINIMAL...WITH WHATEVER FALLS TO REMAIN LIQUID
ACROSS MOST OF THE EXTREME EAST AND SOUTH.

UPPER TROUGH MOVES SLOWLY ACROSS THE CWA MONDAY/MONDAY NIGHT BUT MOISTURE
REMAINS VERY LIMITED. BESIDES ISOLATED RAIN OR SNOW SHOWERS ON THE NORTHERN
PLATEAU...EXPECT LITTLE MORE THAN A SPRINKLE OR FLURRY ELSEWHERE.

.LONG TERM...
WEAK MOISTURE SOURCE COMES DOWN IN NORTHWEST FLOW ALOFT ON TUESDAY AND
TUESDAY NIGHT...LIKELY BRINGING CLOUDS TO THE AREA BUT WILL LEAVE MENTION
OF ANY PCPN OUT FOR NOW.

PCPN DOES WORK BACK INTO THE PICTURE WEDNESDAY NIGHT AND THAT CHANCE
REMAINS THROUGH FRIDAY NIGHT AS A WARM FRONT LIFTS ACROSS THE REGION AND
BECOMES STATIONARY ACROSS THE CWA WEDNESDAY EVENING. THE BOUNDARY HOLDS
THROUGH FRIDAY MORNING...THEN SLOWLY PUSHES SOUTHEAST BY LATE FRIDAY AHEAD
OF A WEAK UPPER SHORTWAVE.

DRY WX RETURNS SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      65  38  44  25 /  80  30  20  10
CLARKSVILLE    64  35  42  23 /  80  40  20  10
CROSSVILLE     62  38  42  20 /  80  50  30  10
COLUMBIA       66  38  43  26 /  80  30  20  10
LAWRENCEBURG   67  39  43  27 /  80  30  20  10
WAVERLY        65  36  43  25 /  80  30  20  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR TNZ005>011-
022>034-056>066-075-077>080-093>095.

&&

07
Hazardous weather outlook, Feb 17, 4:22 AM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
422 AM CST SUN FEB 17 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-181130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
422 AM CST SUN FEB 17 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THE FOLLOWING WEATHER HAZARD(S) ARE IN EFFECT...

   WIND ADVISORY

SOUTHERLY WINDS WILL INCREASE THIS MORNING TO 20 TO 30 MPH...WITH
GUSTS TO AS HIGH AS 40 MPH.

THUNDERSTORMS WILL ALSO DEVELOP TODAY...WITH THE POSSIBILITY OF
LOCALLY SEVERE THUNDERSTORMS...ESPECIALLY ACROSS THE SOUTH. THE
MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER
THREAT...SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Cumberland

When
February 17, 9:00 AM CST
Where
Cumberland forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

Strong wind gusts from gradient winds caused power lines to fall in the Lantana and Crab Orchard areas in Cumberland County. There were 9000 customers without power at 9 AM CST. Power was restored by 930 AM CST.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85189.